Setting your location helps us to show you nearby providers and locations based on your healthcare needs.
Your Location is set to Change My Location
Cone Health wants to help you get well and stay well. This section provides tools and information to achieve good health and maintain your well-being.
Learn what community resources are available to help you get well and stay well.
View health and wellness news you can use from Cone Health providers on
View Advanced Search OptionsView All Doctors
View All Locations
Home > Patient & Family Resources > Health Library > Drug allergy
COVID-19 Info: Vaccine Scheduling | Visitor Guidelines | COVID-19 Testing | More
A drug allergy occurs when the body's immune system overreacts to a substance (allergen) in a medicine that the person has taken, which triggers an allergic reaction. Symptoms include hives or welts, rash, swelling, redness, and blisters.
A drug allergy may also cause serum sickness (characterized by hives, joint pain, fever, and swollen glands), high fever and chills, or anaphylaxis, a severe whole-body (systemic) reaction that can be life-threatening.
Penicillin is the most common cause of drug allergies. Other medicines that commonly cause allergic reactions include other antibiotics, anesthesia, and anti-inflammatory drugs.
Treatment includes not taking the medicine that causes the reaction and taking medicine to relieve symptoms. In severe cases (anaphylaxis), emergency care is needed.
Current as of: February 10, 2021
Author: Healthwise Staff
Medical Review:Adam Husney MD - Family Medicine & Martin J. Gabica MD - Family Medicine & Anne C. Poinier MD - Internal Medicine & Lesley Ryan MD - Family Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2021 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
Subscribe to our Wellness Matters e-newsletter, a monthly snapshot of the some of great wellness content from Cone Health providers.